DAN Medical Frequently Asked Questions

Back to Medical FAQ List
Bookmark and Share

Cholesterol Medications & Diving

Discussing the effects of cholesterol-lowering medications on diving.I'm a scuba instructor for several certifying agencies. In the last few years I've noticed more open-water and advanced students taking medication to lower their cholesterol. Are these medications safe to take when scuba diving? Is there anything else I should be concerned about?

At this time, there is no known interaction between the effects of cholesterol-lowering (hypolipidemic) agents and diving. But this is not the complete answer. Some cholesterol-lowering medications can cause side effects which might impair diving performance; others may cause symptoms similar to decompression illness, such as dizziness, fatigue, paresthesia (a burning, tickling or tingling sensation), peripheral neuritis (inflammation of a nerve) and muscle and joint pain.
Patients who take these medications regularly are usually aware of such side effects and, in the event of a dive accident, should be specifically asked about them. Another important issue for individuals taking hypolipidemic medication is cardiovascular fitness. High cholesterol is one of several well-known risk factors for cardiovascular disease. Other risk factors include diabetes, hypertension, cigarette smoking, being overweight, a family history of heart disease before the age of 55 and simply being male (cardiovascular disease is more common in males). Any individual taking cholesterol-lowering medication should therefore receive the OK from his personal physician that he is physically fit and capable of sustaining exercise levels which are likely to be experienced in diving.